Local Anesthetic Systemic Toxicity

This case was written by Dr. Anali Maneshi and Harrish Gangatharan.

Dr. Anali Maneshi is a PGY5 Emergency Medicine resident at McGill University. She is interested in medical education and point of care ultrasound (POCUS). She is currently completing a Masters of Education at the University of Ottawa and a fellowship in POCUS at McGill University. Anali believes simulation is an essential method in teaching health professionals the thought and operational processes behind team-work. She completed her BSc at the University of Waterloo, her MSc in Human Kinetics at the University of Ottawa, and her Medical Degree at McGill University. 

Harrish Gangatharan is a third-year medical student at McGill University, with a BMSc in Physiology and Interdisciplinary Medical Sciences from Western University. Prior to medical school, Harrish implemented and managed the Scribe Program at the Jewish General Hospital Emergency Department. His involvement in clinical simulation began as a SIM technician at the Markham-Stouffville Hospital and he has since worked towards providing simulation experiences to McGill’s medical students through the Emergency Medicine Interest Group. Harrish aspires to specialize in emergency medicine and has a keen interest in quality improvement.

WHY IT MATTERS

While local anesthetic systemic toxicity is rare, it is important that learners are able to identify the most common signs and symptoms and begin the care required for this important iatrogenic condition.

This case provides an opportunity to discuss ACLS care (and modifications to it) in toxicology, toxic dose thresholds for common local anesthetics, and the nuances around LAST including lipid emulsion therapy.

CLINICAL VIGNETTE

65-year-old male presents after sustaining a fall in the shower. He has a femoral neck fracture and large laceration on his scalp. A medical student has repaired his laceration. You are called to the bedside as the patient has started to complain of blurry vision, paresthesias and “twitchiness”.

CASE SUMMARY

A femoral nerve block has just been performed on a 65-year-old male who sustained a right femoral neck fracture. The patient also sustained a laceration to the scalp which was repaired by the medical student. The patient is now complaining of blurry vision, paresthesias, and “twitchiness”. The patient progresses on to seizure followed by cardiac arrest and will need high quality ACLS care along with lipid emulsion therapy.

DOWNLOAD THE CASE HERE: 

XR from Radiopaedia

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s